Ropinerole and RLS starting earlier

My husband (we are in US) who is 74 has had RLS since a child. He's tried everything and has been on Ropinerole for the past ten years or so. He has a lot of trouble with it as it makes him very, very nauseous even with food in his stomach. He was on 4 mg but upped it to 6 mg a couple months ago when it started happening earlier in the evening. (used to be 9PM or so) and now it can start as early as 6 or 7P, yesterday 4P. On several occasions--he missed the med, it was withheld at the hospital, he couldn't keep it down-- he leg movements are so strong it looks like convulsions and then it progresses to him losing all muscle tone in his body, very scary, he just goes limp and can't move.

He regular iron tests are normal and he won't supplement because "it's dangerous for the elderly to take extra iron, esp men." He hasn't found a doc who knows much or can be helpful. About 10 yrs ago where we used to live he found a neurologist who said, if necessary, he could go up to 8 mg per day.

Suggestions welcome. Questions:

1)do others have GI problems/nausea with Ropinerole? Has anyone every heard of having it compounded into a suppository?

2)The only thing that's changed in the last month or so is that he has doubled his dose of Pantoprazole, a proton pump inhibitor, and I read that might possible inhibit uptake of iron?

We're at a loss to figure the next step and it's pretty scary. Thanks.

10 Replies

oldestnewest
  • He is experiencing augmentation and needs to be weaned off Ropinorole. You need to read up on augmention aa your GP is unlikely to understand if he is prescribing such high doses. You will need something to help you during the withdrawal period as it will be tough. An opiate such as Tramadol is ideal. Also check out what other drugs he is taking as something else may be a trigger. You will find all the help you need on here and it will be tough but he will improve! Read RLS by Buchfuhrer to become your own expert and search this site.

    Good luck!

  • *What Is Augmentation?

    April 21, 2017 Daragh Bogan, RLS-UK Chair

    Restless legs syndrome (RLS) augmentation is a formidable foe. It describes a not-uncommon phenomenon in which—after weeks, months, or years of a patient’s RLS (also known by the newer name of Willis-Ekbom disease) being well controlled by a dopamine drug—the symptoms become more intense, take less time to occur when at rest, manifest earlier in the day, return more quickly after taking therapeutic medication, and may spread to other parts of the body.

    This article, written by Dr. Mark Buchfuhrer, is one of the best we have read!

    sleepreviewmag.com/2015/02/...

    *www.rls-uk.org

  • Thanks for this. I'm becoming the researcher and my husband, as usual, isn't out exploring. Right now I think the very first step would be to get a serum ferritin blood test. He last had one 3 years ago and it was 203 which I understand is good. Any other blood tests -hemoglobin, hematocrit --always been fine--he should also get? Thanks much.

  • Hi Nonymas,

    It is great that you are becoming the researcher for your husband. I hope he is grateful to you for doing so.;)

    Yes, a serum ferritin test would be a good idea even though his last test, three years ago, was good. On the RLS-UK website, besides the serum ferritin test it also recommends the following tests as a minimum:

    Renal function: RLS may be associated with renal failure.

    Other investigations for underlying possible cause include fasting blood glucose, magnesium, TSH, vitamin B12 and folate.

    If the neurological examination suggests an associated peripheral neuropathy or radiculopathy, electromyography and nerve conduction studies should be undertaken.

  • Hi Nonymas,and welcome. You have come to the right place for help, advice and support. Although I have not read the book by Buchfuhrer, it sounds like it has rave reviews. May I also suggest going right to the source and log on to rls.org. I have been a member for years and I myself, have been on ropinirole for over 15 years. Luckily, I have not had the problem of nausea. (Nothing like going from the fire to the frying pan :) I wish you and your husband the very best of luck!

  • Hi, Thanks for the responses. He tried weaning off several times back when he had a knowledgeable neurologist (she's the one that told him he could go up to 8 mg if necessary), plus there have been several times where it was inadvertent--Requip withheld from him in hospital and he cannot survive the full body convulsions and then the total lack of muscle tone. It start with just legs jerking (strong enough to pull out IV in hospital) then goes to full body and then he loses all ability to move. It's very, very scary. Only thing that relieves-- not walking around, not benzodiaz. IV, not opiods, nothing-- is Requip.

    As I said previously... the only change in his meds has been to increase his dose of proton pump inhibitor. He does take a lot of other meds and can't stop any of them, among them- Gabapentin, Valproate, Wellbrutin, allergy meds, etc.-- but he's been taking all of them for years. We are in CA so maybe I can get a consult.

  • Hi,

    I'm in Wisconsin and definitely think you should get a consult but do your homework first. This sight is an excellent spot but bear in mind that some of the meds available in Europe are not given in the US and visa versa.

    Also, I have never tried it but medicinal marijuana may be very helpful to him. Legal in California i believe.

    Look for teaching hospitals, they are generally better versed in new treatments and after you've become knowledgeable ask questions. Remember you're paying them and they work for you. Dont feel intimidated, a good doctor will welcome intelligent questions

    Also, in the US a sleep test is usually done and you even may begin & stay in this department because they generally consider it a sleeping disorder.

    Best of luck and welcome to the site!

  • He has Meniere's disease--a really bad disorder of the vestibular system and migraines and he uses medical marijuana for that. It doesn't seem to have any affect on his RLS. Keep in mind that he had symptoms as a toddler and remembers as a 6 yr old tying his legs together so they wouldn't spasm and being afraid to tell anyone. He's had a sleep study, and in the last 2 years has started using a CPAP machine which appears to help with his Meniere's but no affect on his RLS. In the 12 years we've been together, we've probably seen 5-6 docs, mostly neurologists and we know more than they. Luckily, we are within driving distance of SF -- at this point, it's a matter of prioritizing his co-morbid conditions. Thanks for the wonderful info and support of this board.

  • So sorry for all he has been through. Hopefully the worst is behind him.

    I completely understand being on several meds for different diseases. Some work for some but hurt others. If I figure out how to untangle that web you will be the first to know!

    Keep positive thoughts and vent when you can't!

  • Check out Stanford Hospital. As I recall, they are an RLS center--don't think I'm calling it the right thing but it is definitely Stanford in Palo Alto, CA.

    I won't go into my story other than to say that I have had knee replacement surgery when they allowed me to continue with the ropinerole and then gall bladder removal when I was told not to take it--what a nightmare! They sent me home when all I wanted to do was to sleep more than anything in the world, but my legs were spasming every 15 seconds so I couldn't lie down. I would really challenge someone on that issue before any other surgery.

    I am wondering about s-l-o-w-l-y weaning off the ropinerole onto a Neuro patch, especially since your husband has nausea problems. The generic ropinerole caused me to gain 40+ pounds (went from 124 to 167!). I went to a neurologist who helped me wean off the ropinerole at my request and onto the neuro patch and then started cutting that down. No longer taking anything for RLS and doing much, much better--squirming versus constant jerking. Simultaneously I had the arteries of each leg cleaned out at the suggestion of a podiatrist--not primarily for RLS reasons but he did feel it might help the RLS. The other thing that happened at the same time was that my daughter made me a weighted blanket. I just gave her that smile that says "really appreciate the effort, but I don't think you get it;" however, to my amazement, it has helped a lot. I used to say that I felt that I had Jell-O in my veins and wanted someone to pile 20 mattresses on my legs which is why my daughters thought it might help. It weighs 17 lbs. and covers me from foot to upper chest--I think I counted 77 squares. It is very rare now that I even start with the RLS. When I do, I get up, go to the bathroom, go back to bed and that's it-----I am so, so grateful as I've had it since I was a kid and was afraid of losing my mind if I was ever bed bound. Well, so much for not telling my story--take what you can use. I'm 73 and living in Arizona.

    Best of luck to you and your husband--he has a great wife!

You may also like...